Washington, 2013High Wind in Washington, November 2, 2013
November 2, 2013 · NWS PQR · 2 events in 2 counties and zones
A vigorous pacific frontal system brought strong winds to the Oregon Coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous pacific frontal system brought strong winds to the Oregon Coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 2, 2:28 AM PST, 2 hours 47 minutes earlier.
Area forecast discussion, Nov 2, 2:28 AM PST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
328 AM PDT SAT NOV 2 2013
.SYNOPSIS...LOW PRESSURE DEEPENING OFF THE WASHINGTON COAST WILL MOVE
ONSHORE EARLY THIS MORNING...PUSHING A STRONG COLD FRONT ACROSS THE
PACIFIC NORTHWEST TODAY. COOL...BLUSTERY AND SHOWERY WEATHER WILL
CONTINUE THROUGH TONIGHT. SNOW LEVELS WILL FALL RAPIDLY WITH THE
FRONT...REACHING THE CASCADE PASSES BY AFTERNOON AND ACCUMULATING
SEVERAL INCHES BY SUNDAY MORNING. A SERIES OF FRONTS WILL BRING MORE
SEASONABLY WET NOVEMBER WEATHER TO THE REGION NEXT WEEK.
&&
.SHORT TERM...TODAY THROUGH TUESDAY...A COMPLEX LOW PRESSURE SYSTEM
CONTINUES TO DEVELOP OFF THE WASHINGTON COAST...DEEPENING BELOW 1000
MB WITHIN THE PAST HOUR AS INDICATED BY BUOY 46206 OFF VANCOUVER
ISLAND. THE GREATEST PRESSURE FALLS CONTINUE TO BE NEAR CAPE
FLATTERY...WHICH IS WHERE THE 06Z NAM PLACES THE LOW AS IT MOVES
ONSHORE. OVERALL IT APPEARS THE 06Z NAM AND 00Z WRF-GFS HAVE THE
RIGHT IDEA ON THE POSITION AND MAGNITUDE OF THE LOW...WILL BE LEANING
HEAVILY ON THAT GUIDANCE FOR OUR FORECAST THE NEXT 12-24 HOURS. THE
00Z ECMWF APPEARS TOO STRONG AND TOO FAST WITH FURTHER DEVELOPMENT OF
THE LOW...THE OVERALL PICTURE PAINTED BY THE MODEL DOES NOT COMPARE
WELL WITH WHAT HAS BEEN UNFOLDING OFFSHORE THE PAST FEW HOURS. PLUS
THE ECMWF HAS BEEN MUCH LESS CONSISTENT ON THE HANDLING OF THE LOW
THE PAST COUPLE DAYS VERSUS THE GFS. SUSPECT THE LOW WILL BE IN THE
992-996 MB RANGE AS IT MOVES ONSHORE NEAR CAPE FLATTERY AROUND 6 AM
THIS MORNING.
ALL THIS SAID...EVEN THE MOST BULLISH MODELS DO NOT SUGGEST THE LOW
WILL BE STRONG ENOUGH OR FAR ENOUGH SOUTH TO BRING HIGH WINDS TO THE
CENTRAL OREGON COAST. THEREFORE WE WILL BE CANCELING THE HIGH WIND
WARNING FOR THE CENTRAL COAST WITH THE MORNING PACKAGE. IT WILL STILL
BE WINDY...W-NW GUSTS OF 35-45 MPH ARE LIKELY ALONG WITH AND BEHIND
THE COLD FRONT TODAY...BUT THERE IS NO SUPPORT FOR GUSTS IN EXCESS OF
58 MPH. WAS TEMPTED TO CANCEL THE NORTH OREGON COAST AS WELL...BUT
THERE IS STILL A CHANCE THE BENT-BACK OCCLUSION COULD NIP ASTORIA
WITH GUSTS TO 60 MPH AS THE LOW MOVES ONSHORE. AREAS TILLAMOOK
SOUTHWARD HAVE A MUCH LOWER CHANCE OF SEEING SUCH WINDS. THIS WILL
PROBABLY BE AN IMPRESSIVE WIND EVENT FOR THE WASHINGTON COAST...WITH
THE GREATEST FOCUS ON THE OLYMPIC PENINSULA. 09Z RAP MODEL AND 06Z
NAM CONTINUE TO SHOW 50-60 KT WITHIN THE BOUNDARY LAYER...WITH STRONG
COLD ADVECTION BEHIND THE FRONT THIS SHOULD EASILY SURFACE. THUS THE
HIGH WIND WARNING FOR THE S WA COAST LOOKS TO BE IN THE BEST SHAPE.
ONE NOTABLE ASPECT OF THIS WIND WARNING IS THAT THE STRONGEST WINDS
ARE EXPECTED TO COME FROM THE W-NW...WHICH COULD CAUSE MORE DAMAGE
THAN THE MORE TYPICAL SOUTH WINDS ASSOCIATED WITH OUR COASTAL HIGH
WIND EVENTS. WEST TO NORTHWEST WINDS IN EXCESS OF 50 MPH ARE FAIRLY
RARE ALONG OUR COAST...SO VEGETATION MAY HAVE A HARDER TIME STANDING
UP AGAINST SUCH WIND.
INLAND AREAS WILL BE BREEZY TODAY AS WELL...WITH GUSTS 30-40 MPH
LIKELY IN THE INLAND VALLEYS. THE CASCADES WILL BE WINDY BY AFTERNOON
AS THE COLD FRONT PASSES AND SNOW LEVELS DRAMATICALLY LOWER TO BELOW
THE PASSES.
THIS BRINGS US TO THE OTHER SIGNIFICANT ASPECT OF THIS STORM. STRONG
WESTERLY FLOW BEHIND THE COLD FRONT WILL SET UP A HEAVY SNOW EVENT
FOR THE CASCADES. SNOW LEVELS SHOULD FALL TO 3000-4000 FEET BY
MIDDAY...WITH STEADY OROGRAPHIC FLOW LASTING THROUGH TONIGHT AND INTO
SUNDAY. OVERALL SNOWFALL SHOULD GENERALLY RANGE 8-16 INCHES WITH THE
HIGHEST AMOUNTS NEAR AND ABOVE PASS LEVEL...A SOLID SNOW ADVISORY FOR
24-HOUR ACCUMULATIONS. OFTEN TIMES IN THESE STRONG OROGRAPHIC UPSLOPE
FLOW SITUATIONS MODELS WILL UNDERESTIMATE THE QPF...BUT OUR CURRENT
FORECAST APPEARS TO TAKE THIS INTO CONSIDERATION SO LITTLE CHANGE WAS
MADE TO OUR QPF/SNOW FORECAST.
ADDED A SLIGHT CHANCE OF THUNDER TO OUR NORTHERN ZONES AS A STRONG
COLD POOL MOVES OVERHEAD BEHIND THE FRONT TODAY. 06Z NAM SHOWS 500 MB
TEMPS AROUND -30 DEG C OVER THE PORTLAND METRO THIS AFTERNOON. THIS
COMBINED WITH STEEP LOW-LEVEL LAPSE RATES COULD TRIGGER A STRAY
THUNDERSTORM OR TWO. ANY HEAVIER SHOWERS COULD COME WITH SMALL HAIL
AS FREEZING LEVELS WILL BE RATHER LOW.
SHOWERS SHOULD GRADUALLY BECOME MORE LIMITED TO THE HIGHER TERRAIN
SUNDAY EVENING BEFORE TAPERING OFF ALTOGETHER. HOWEVER ISENTROPIC
LIFT STARTS BACK UP MONDAY AND SHOULD LEAD TO MORE LIGHT TO MODERATE
RAIN FOR THE DISTRICT. ONSHORE FLOW AND A MODEST SHORTWAVE TROUGH
SHOULD KEEP DECENT RAIN/MOUNTAIN SNOW CHANCES IN THE PICTURE THROUGH
TUESDAY. WEAGLE
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY...FEW CHANGES WERE MADE
TO THE EXTENDED FORECAST. WEDNESDAY APPEARS TO BE OUR BEST CHANCE FOR
A DRY DAY THIS WEEK AS SHORTWAVE RIDGING MOVES ACROSS THE DISTRICT.
THERE STILL REMAINS A CONSIDERABLE AMOUNT OF UNCERTAINTY REGARDING
WHAT COULD BE ANOTHER DEVELOPING LOW APPROACHING THE PAC NW COAST
THURSDAY. THE 00Z CANADIAN BRINGS IN A LOW VERY SIMILAR TO THE ONE
MOVING ONSHORE TODAY...WHILE THE 00Z ECMWF KEEPS THE BULK OF THE
ENERGY TO OUR NORTH AND THE 06Z GFS SPLITS THE SYSTEM AND TAKES MOST
OF THE ENERGY TO OUR SOUTH. MOST MODELS HINT AT ANOTHER SYSTEM COMING
IN NEXT WEEKEND. SO...KEPT POPS FAIRLY CLOSE TO CLIMO OR A BIT ABOVE
THROUGH NEXT WEEKEND...WHICH FOR THIS TIME OF YEAR MEANS LIKELY POPS
FOR THE MOST PART. WEAGLE
&&
.AVIATION...STEADY RAIN HAS SPREAD ACROSS THE REGION THIS MORNING
AHEAD OF AN APPROACHING FRONT. AS A RESULT...FLIGHT CONDITIONS
HAVE DETERIORATED IN MOST LOCATIONS WITH LOWERED CIGS AND
DECREASED VSBYS. MVFR CONDITIONS ARE THE PROMINENT CAT...BUT BRIEF
IFR OR LOWER CONDITIONS WILL BE POSSIBLE AT TIMES. BRISK SOUTHERLY
WINDS WILL PICK UP OVER THE NEXT FEW HOURS AS THE FRONT NEARS. THE
QUICK MOVING FRONT WILL PUSH ONSHORE BY 12Z...THEN INTO THE
CASCADES AFTER 16Z. ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE
FRONT...MAINLY FOR THE NORTH COAST AND VALLEY SITES. RAIN WILL
TRANSITION TO A SHOWER PATTERN LATER THIS MORNING AND THIS
AFTERNOON. THE UNSTABLE POST FRONTAL AIRMASS SHOULD ALLOW ENOUGH
MIXING FOR VFR CONDITIONS TO DEVELOP LATE THIS MORNING...BUT
PERIODS OF MVFR WILL REMAIN POSSIBLE DURING HEAVIER SHOWERS. GUSTY
S WINDS WILL TURN WESTERLY BEHIND THE FRONT.
KPDX AND APPROACHES...A MIX OF MVFR AND IFR CONDITIONS EXPECTED
THROUGH MID TO LATE MORNING AS A FRONT BRINGS STEADY RAIN. THE
FRONT WILL MOVE THROUGH THE TERMINAL BETWEEN 13Z AND 15Z. EXPECT
TRANSITION TO VFR BY LATE MORNING OR EARLY AFTERNOON IN THE
UNSTABLE POST FRONTAL AIR MASS. GUSTY SOUTHERLY WINDS WILL TURN
WESTERLY BEHIND THE FRONT. PYLE
&&
.MARINE...WINDS AND SEAS HAVE BEEN A BIT SLOW TO INCREASE THIS
MORNING...BUT EXPECT THEM TO COME UP RAPIDLY OVER THE NEXT FEW
HOURS AS A FRONT PUSHES THROUGH THE WATERS. THE FRONT SHOULD PUSH
ONSHORE AFTER 12Z...WITH WINDS TURNING WESTERLY BEHIND THE FRONTAL
PASSAGE. THE SYSTEM APPEARS TO BE A BIT WEAKER THAN PREVIOUSLY
FCST SO NUDGED WINDS DOWN A BIT THIS MORNING...ESPECIALLY OVER THE
CENTRAL OR WATERS. HOWEVER...STILL EXPECT GALES TO DEVELOP ALONG AND
BEHIND THE FRONT EARLY THIS MORNING. THE STRONGEST GUSTS WILL BE
UP NORTH OFF THE WA COAST...WHERE A FEW GUSTS IN THE 45 TO 50 KT
RANGE STILL LOOK POSSIBLE. GUSTY NW POST FRONTAL WINDS WILL KEEP
GALES GOING THROUGH MUCH OF THE DAY...BUT EXPECT WINDS TO BEGIN TO
DIE DOWN TONIGHT AND ESPECIALLY TOMORROW.
EXPECT CHOPPY WIND DRIVEN SEAS TO BUILD QUICKLY THIS MORNING
BEHIND THE FRONT. REACHING INTO THE MID TO UPPER TEENS BETWEEN 12Z
AND 15Z. SEAS MAY REACH NEAR 20 FT THIS AFTERNOON. BRISK W TO NW
WINDS ON SAT WILL MAINTAIN CHOPPY SEAS THROUGH TONIGHT. LATER
TONIGHT INTO SUN MORNING...SEAS WILL BEGIN SUBSIDING...FALLING
BACK INTO THE LOW TEENS BY SUN NIGHT. PYLE
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH SURF ADVISORY UNTIL 5 PM PDT THIS AFTERNOON FOR NORTH
OREGON COAST.
WINTER WEATHER ADVISORY FROM 9 AM PDT THIS MORNING TO 6 PM PST
SUNDAY FOR CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES.
HIGH WIND WARNING UNTIL 11 AM PDT THIS MORNING FOR NORTH OREGON
COAST.
WA...HIGH WIND WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR SOUTH
WASHINGTON COAST.
HIGH SURF ADVISORY UNTIL 5 PM PDT THIS AFTERNOON FOR SOUTH
WASHINGTON COAST.
WINTER WEATHER ADVISORY FROM 9 AM PDT THIS MORNING TO 6 PM PST
SUNDAY FOR SOUTH WASHINGTON CASCADES.
PZ...GALE WARNING UNTIL 7 AM PST SUNDAY FOR COASTAL WATERS FROM CAPE
SHOALWATER WA TO CASCADE HEAD OR OUT 60 NM.
GALE WARNING UNTIL 3 PM PDT THIS AFTERNOON FOR COASTAL WATERS
FROM CASCADE HEAD OR TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 6 AM PST
SUNDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.PORTLAND.GOV
WWW.TWITTER.COM/NWSPORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Nov 2, 4:40 AM PST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
540 AM PDT SAT NOV 2 2013
ORZ011-013-WAZ019-031545-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
540 AM PDT SAT NOV 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN WASHINGTON
CASCADES...THE NORTHERN OREGON CASCADES...AND THE LANE COUNTY
CASCADES.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY - PDXWSWPQR - IS IN EFFECT THROUGH
SUNDAY. PLEASE REFER TO THE PRODUCT OR LOOK ONLINE AT
WEATHER.GOV/PORTLAND FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER WEATHER ADVISORY - PDXWSWPQR - IS IN EFFECT THROUGH
SUNDAY. PLEASE REFER TO THE PRODUCT OR LOOK ONLINE AT
WEATHER.GOV/PORTLAND FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ001-WAZ021-031545-
NORTH OREGON COAST-SOUTH WASHINGTON COAST-
540 AM PDT SAT NOV 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH OREGON COAST AND
SOUTH WASHINGTON COAST.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING - PDXNPWPQR - IS IN EFFECT TODAY. PLEASE REFER
TO THE PRODUCT OR LOOK ONLINE AT WEATHER.GOV/PORTLAND FOR FURTHER
DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ250-255-270-275-031545-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
540 AM PDT SAT NOV 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE WARNINGS ARE IN EFFECT FOR THE COASTAL WATERS. PLEASE LOOK
ONLINE AT WEATHER.GOV/PORTLAND OR REFER TO THE LATEST COASTAL
WATERS FORECAST FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A GALE WARNING CONTINUES FROM CAPE SHOALWATER TO CASCADE HEAD OUT
60 NM UNTIL 7 AM SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ002>010-012-014-WAZ020-022-023-039-040-031545-
CENTRAL OREGON COAST-COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
540 AM PDT SAT NOV 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, South Coast
- When
- November 2, 5:15 AM PST to 7:45 AM PST
- Where
- South Coast forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Official NWS Observations
A sustained wind of 45 mph was measured at Cape Disappointment (82SW1) with a gust of 53 mph.
High Wind, Southwest Interior
- When
- November 2, 7:00 AM PST to 1:00 PM PST
- Where
- Southwest Interior forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
A measured sustained wind of 44 mph with gusts to 68 mph was reported at the Abernathy RAWS (ABNW1).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Washington, November 2, 20131 death · 57 kt wind · 6 events
- Heavy Snow and High Wind in Montana, November 2 to 5, 201355 kt wind · 11 events
- Tornado and Heavy Snow in Montana, November 2 to 4, 2013EF0 · 8 events
- Heavy Snow and Strong Wind in Washington, November 2 to 3, 2013$12,000 · 4 events
- Winter Weather in Idaho, November 2 to 4, 20135 events
- Heavy Snow and Strong Wind in Idaho, November 2 to 3, 2013$1,000 · 3 events
- Heavy Snow in Washington, November 2, 20132 events
- Marine Thunderstorm Wind in Gulf of Mexico, November 2, 20131 event
- High Wind in Oregon, November 2, 20131 event
- High Wind in Washington, November 2, 201359 kt wind · 1 event
- Flood in U.S. Virgin Islands, November 2, 20131 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, November 2, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482527, 482525.